Teens

Over-the-Counter High

Network News

X Profile
View More Activity
Tuesday, January 9, 2007

Dextromethorphan, the active ingredient in many widely available nonprescription cough and cold remedies, has a nefarious use that some teenagers know well: as a cheap intoxicant that at high doses can induce euphoria and hallucinations.

A recent study by researchers at the University of California, San Francisco, School of Pharmacy and the California Poison Control System has found that the drug -- also known as "Dex," "Poor Man's PCP" and "Robo" (short for Robitussin, which in some formulations contains it) -- is increasingly popular among 15- and 16-year-olds looking to get high.

Between 1999 and 2004, the poison control system saw a tenfold jump in cases involving abuse of the drug. The most commonly abused product was Coricidin HBP Cough & Cold Tablets, according to the federally funded study, which appears in the December issue of the Archives of Pediatric &Adolescent Medicine.

In 1999, the researchers say, 48 cases of abuse were reported to the California poison system, compared with 478 in 2004. Sixty percent of the 1,382 calls during the six-year study involved boys. Most cases, researchers said, resulted in mild or moderate problems, while seven resulted in severe problems, including breathing difficulties that required intubation.

Side Effects According to the authors, led by UCSF pharmacist Jodi Bryner, dextromethorphan abuse dates to the 1960s. In 1973 an OTC cough remedy called Romilar was voluntarily removed from the market after it was associated with abuse by adolescents.

In the past few years, the authors say, there has been a resurgence of abuse involving the drug, fueled in part by Web sites aimed at teenagers that promote it. Some adolescents, they write, mistakenly believe that using cough medicines to get high is safe because the drugs are available without a prescription and are widely used. There is insufficient awareness, they write, that at high doses dextromethorphan can cause psychosis, agitation and seizures.

Other Worries The cough-control drug can be especially dangerous when mixed with another widely used over-the-counter product: the pain reliever acetaminophen, which is also found in many cough and cold products. At high doses, acetaminophen, the active ingredient in Tylenol, can cause liver problems, including life-threatening liver failure, which can develop hours later, after the symptoms of dextromethorphan abuse have cleared.

-- Sandra G. Boodman


© 2007 The Washington Post Company

Network News

X My Profile
View More Activity